Alert archive / Texas / Wind Advisories in 2020
Wind Advisory 23, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this wind advisory at Dec 12, 2020, 2:04 PM CST for 18 counties in Texas; Eddy County, Lea County, New Mexico. It took effect at Dec 13, 2020, 3:45 AM CST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Dec 12, 2020, 2:04 PM CST (20:04 UTC)
- In effect from
- Dec 13, 2020, 3:45 AM CST
- Expired
- Dec 13, 2020, 6:00 PM CST
- In force
- 14 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Lea County, NM, Andrews County, TX, Brewster County, TX, Crane County, TX, Culberson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Jeff Davis County, TX, Loving County, TX, Midland County, TX, Pecos County, TX, Presidio County, TX, Reagan County, TX, Reeves County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 91 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2034 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
882 WWUS74 KMAF 122004 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 204 PM CST Sat Dec 12 2020 NMZ027-TXZ270-271-131100- /O.CAN.KMAF.HW.W.0053.201213T0600Z-201213T1600Z/ /O.EXT.KMAF.HW.W.0054.201213T0600Z-201213T2200Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 104 PM MST Sat Dec 12 2020 ...HIGH WIND WARNING NOW IN EFFECT FROM 11 PM THIS EVENING TO 3 PM MST SUNDAY... * WHAT...Tonight through mid Sunday morning winds will be out of the west at 35 to 50 mph with gusts up to 70 mph expected. Beginning around mid morning, winds will become northerly at 35 to 50 mph with gusts up to 70 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From 11 PM this evening to 3 PM MST Sunday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ029-033-131100- /O.UPG.KMAF.HW.A.0033.201213T1300Z-201213T1800Z/ /O.NEW.KMAF.WI.Y.0023.201213T1600Z-201213T2100Z/ Northern Lea County-Central Lea County- Including the cities of Tatum, Hobbs, and Lovington 104 PM MST Sat Dec 12 2020 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 2 PM MST SUNDAY... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Northern Lea and Central Lea Counties. * WHEN...From 9 AM to 2 PM MST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NMZ028-034-TXZ045-050-059>063-067>070-075-273-274-277-278-131100- /O.NEW.KMAF.WI.Y.0023.201213T1600Z-201213T2100Z/ Eddy County Plains-Southern Lea County-Gaines-Andrews-Loving- Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos- Eastern Culberson County-Reeves County Plains-Davis Mountains- Davis Mountains Foothills- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Eunice, Jal, Seminole, Andrews, Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Fort Stockton, Pecos, Fort Davis, and Alpine 204 PM CST Sat Dec 12 2020 /104 PM MST Sat Dec 12 2020/ ...WIND ADVISORY IN EFFECT FROM 10 AM CST /9 AM MST/ TO 3 PM CST /2 PM MST/ SUNDAY... * WHAT...Northwest winds 25 to 40 mph with gusts up to 55 mph expected. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...From 10 AM CST /9 AM MST/ to 3 PM CST /2 PM MST/ Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
2 follow-up statements
790 WWUS74 KMAF 130945 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 345 AM CST Sun Dec 13 2020 NMZ027-TXZ270-271-132100- /O.CON.KMAF.HW.W.0054.000000T0000Z-201213T2200Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 245 AM MST Sun Dec 13 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MST THIS AFTERNOON... * WHAT...West winds 35 to 45 mph, becoming northeast before noon. Gusts up to 65 mph. * WHERE...Guadalupe and Delaware Mountains. * WHEN...Until 3 PM MST this afternoon. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ TXZ082-272-275-276-132100- /O.EXB.KMAF.WI.Y.0023.201213T0945Z-201213T2200Z/ Terrell-Van Horn and Highway 54 Corridor-Chinati Mountains- Marfa Plateau- Including the cities of Dryden, Sanderson, Van Horn, and Marfa 345 AM CST Sun Dec 13 2020 ...WIND ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Terrell County, Van Horn and Highway 54 Corridor and Marfa Plateau, and Chinati Mountains. * WHEN...Until 4 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NMZ028-029-033-034-TXZ045-050-059>063-067>070-075-273-274-277-278- 132100- /O.EXT.KMAF.WI.Y.0023.201213T0945Z-201213T2200Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Gaines-Andrews-Loving-Winkler-Ector-Midland- Glasscock-Ward-Crane-Upton-Reagan-Pecos-Eastern Culberson County- Reeves County Plains-Davis Mountains-Davis Mountains Foothills- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Andrews, Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Fort Stockton, Pecos, Fort Davis, and Alpine 345 AM CST Sun Dec 13 2020 /245 AM MST Sun Dec 13 2020/ ...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM CST /3 PM MST/ THIS AFTERNOON... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...Until 4 PM CST /3 PM MST/ this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf 44
806 WWUS74 KMAF 131918 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 118 PM CST Sun Dec 13 2020 NMZ027-TXZ270-271-140000- /O.EXT.KMAF.HW.W.0054.000000T0000Z-201214T0000Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 1218 PM MST Sun Dec 13 2020 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...North winds 40 to 50 mph with gusts up to 65 mph. * WHERE...Guadalupe and Delaware Mountains. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ028-029-033-034-TXZ045-050-059>063-067>070-075-082-272>278- 140000- /O.EXT.KMAF.WI.Y.0023.000000T0000Z-201214T0000Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Gaines-Andrews-Loving-Winkler-Ector-Midland- Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau- Davis Mountains-Davis Mountains Foothills- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Andrews, Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Fort Stockton, Dryden, Sanderson, Van Horn, Pecos, Marfa, Fort Davis, and Alpine 118 PM CST Sun Dec 13 2020 /1218 PM MST Sun Dec 13 2020/ ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...Until 6 PM CST /5 PM MST/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Dec 12, 11:12 AM CST, 2 hours 52 minutes earlier.
Area forecast discussion, Dec 12, 11:12 AM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1112 AM CST Sat Dec 12 2020
.DISCUSSION...
&&
.AVIATION...
VFR. A weak front backdoored into the area overnight leaving an
east wind at most TAF sites, but should return to the south in the
afternoon. By sunrise the wind should be westerly with speeds
increasing by midmorning before a strong cold front with a gusty
north wind blows through during the late morning to afternoon.
&&
PREV DISCUSSION... /issued 345 AM CST Sat Dec 12 2020/
DISCUSSION...
WV imagery shows brief zonal flow aloft over West Texas and
Southeast New Mexico this morning, but only because the region is
between two troughs in a very progressive synoptic pattern.
The next upper trough is currently over ID, and will dig down
through the Rockies today, and arrive in eastern New Mexico at 12Z
Sunday. Today, a weak front from the last trough will backdoor into
the area, resulting in afternoon highs a few degrees below
yesterday's, especially northeast.
As the next trough approaches eastern NM overnight, the NAM develops
a strong mountain wave signature over the Guadalupes, increasing
westerly flow through the mountains. This should continue through
mid-morning Sunday. Meanwhile, a strong cold front will be
barreling through the South Plains, and will move through the area
directly behind the trough. Sfc pressure gradients along/behind
this front are forecast to be very tight, making for a blustery day
Sunday. A wind advisory will be needed for much, if not most, of
the CWA. Some areas could even briefly hit high wind criteria with
fropa. For now, we'll put northern/central Lea County in a watch
for fropa Sunday morning. For the Guadalupes, we'll issue a warning
for the first wind event, which will be pre-frontal westerlies, and
another for post-frontal winds. Post-frontal high winds may only be
realized through KGDP, but two high wind warnings in one product for
the same area risks sowing enough confusion as is, so we'll keep
both warnings to the Guadalupes as a whole. Also, gradients are
tight enough that winds will be up through the whole mtn range
regardless. We'll hold off issuing advisories for now, as there's
still some areas where a high wind warning may be more appropriate,
and later shifts can pull those triggers.
Unfortunately, this looks to be a dry event, as the track of the
trough will keep precip to the north, except for the far NE, which
could see a brief spit of rain Sunday. Sunday looks to be our
coldest day this forecast, w/most areas topping out in the 40s and
50s Sunday afternoon.
After a hard freeze area-wide Sunday night, temperatures attempt to
recover Monday, but another upper trough will move through the
Panhandles Monday night, bringing another shot of cold air into the
region Tuesday/Wednesday. Weak ridging follows this trough,
w/temperatures rebounding to above-normal by Friday. Yet another
trough arrives Friday night, bringing temps Saturday afternoon a
little closer to normal, although by this time, models differ quite
a bit in solutions.
Unfortunately, aside from the aforementioned rain in the extreme NE
Sunday, grids remain dry.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 58 43 51 25 / 0 0 10 0
Carlsbad 64 37 49 22 / 0 0 0 0
Dryden 70 43 64 30 / 0 0 0 0
Fort Stockton 71 44 53 28 / 0 0 0 0
Guadalupe Pass 58 35 43 26 / 0 0 0 0
Hobbs 58 35 45 22 / 0 0 0 0
Marfa 65 33 50 18 / 0 0 0 0
Midland Intl Airport 61 43 51 26 / 0 0 0 0
Odessa 62 41 50 26 / 0 0 0 0
Wink 65 37 52 23 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch Sunday morning for Central Lea County-Northern
Lea County.
High Wind Warning from 11 PM this evening to 9 AM MST Sunday for
Guadalupe Mountains of Eddy County.
High Wind Warning from 10 AM to 3 PM MST Sunday for Guadalupe
Mountains of Eddy County.
TX...High Wind Warning from 11 PM this evening to 9 AM MST Sunday for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
High Wind Warning from 10 AM to 3 PM MST Sunday for Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.
&&Hazardous weather outlook, Dec 12, 1:59 PM CST, 5 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 159 PM CST Sat Dec 12 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-132000- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 159 PM CST Sat Dec 12 2020 /1259 PM MST Sat Dec 12 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A High Wind Warning is in effect tonight for the Guadalupe and Delaware Mountains. .DAYS TWO THROUGH SEVEN...Sunday through Friday A High Wind Warning remains in effect Sunday for the Guadalupe and Delaware Mountains. A Wind Advisory is in effect Sunday for the Southeast New Mexico plains, most of West Texas including much of the Permian Basin, Trans Pecos, and Davis Mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 12, 3:45 AM CST | High Wind Warning | MAF | Culberson | 10 hr |
| Dec 12, 3:45 AM CST | High Wind Warning | MAF | Culberson | 38 hr |
| Dec 12, 3:45 AM CST | High Wind Watch | MAF | Lea | 10 hr |
Nearby
Wind Advisories in Texas, 2020Wind Advisories in New Mexico, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.